Skip to content
My WebMD Sign In, Sign Up
Crohn's disease and intimacy
avatar
Valeriona posted:
Hi! It's my first time here. I do not suffer from Crohn's disease but I wanted to share and hopefully get some advice on a problem which someone I know is suffering from. I met a guy who has recently been diagnosed with Crohn's disease. He has told me that this disease effects his sexual life and thus impedes him from having proper sexual relations. It is not pain which keeps him from having sex but rather it's something physical. I have been reading about this disease ever since he told me about it and I was surprised to learn that it can indeed effect one's sexual life. However, what I found strange is that all the websites I went on and all the blogs seem to imply that this condition effects one's sexual life because one may be in pain or may not feel comfortable with his/her body weight or due to frequent visits to the toilet. However it doesn't seem to be the case here. As I said, he claims that it is more of a physical thing. He gets aroused but he says not enough for penetration. He ejaculates as well so I really can't seem to understand what the problem is. I would like to help him but I really don't know how. He's still in his mid-30s and I can't believe that he is destined to be single for the rest of his life. Can anyone give me some advice please?

thanks
Reply
 
avatar
mindyj1971 responded:
Hello, and welcome to our community! First, I want to applaud you for taking a step to help your loved one:) Please send him our way if you think he would like to speak with others who suffer as he does. I'm not exactly sure what may be going on with him, but my first thought is that maybe some of his medications are causing the problem. I am female, so I have no idea what he is going through sexually, but I DO know that some of my anti-depressants completely stifle my sex drive. There are tons of medications that can have this affect.... Blood pressure meds are a popular one, too. Also, if he was just recently diagnosed, he is probably still reeling from all that has hit him. His life may be completely different than it was before his diagnosis. I had to quit work and put life on hold for a while because I was so sick. Not sure what his situation is, but he may just be overwhelmed right now. His doctor can help him figure out which meds may be the culprit if that is what is going on. Just keep an open line of communication with him....it sounds like the two of you have that on your side already. I just had my colon taken out a few months ago and now have an ostomy bag, so intimacy issues still bother me....but my husband is soooo patient:) Just let him know that you are there for him....or if he wants to talk with other gentlemen facing the same issues....this is a good place to start:)

Please keep coming back and asking questions...the people on this board are soooo understanding and helpful:) I wish you luck and would usually say "keep us posted" LOL...but since it is an intimacy issue, we will just let you tell what you want to tell. Good luck to you (and him)!

Big Hugs to you
Mindy
 
avatar
Valeriona replied to mindyj1971's response:
Hey Mindy,

thanks for your reply and encouragement. It's already a step forward to know that there are people as supportive as you are Thanks a real lot. It wasn't easy for me to come here but as I said, I'm so willing to help and I really hope that as you say, it is some medication which is causing this. His life has not been put on hold so far....he still works and everything but I know he's very worried thinking about this thing and he seems resigned to accept things as they are. I just don't want to give up! Thanks for sharing your experience with me and with us all, and I hope that if there are any men who have or are experiencing such thng, come forward and maybe help me a bit out on this.

thanks

Val
 
avatar
miserable_sob replied to Valeriona's response:
Val since I'm a guy, I have a partial understanding of what he might be going through. Even if I was struck by Ulcerative Colitis, which differs from Crohns, but still has a lot in common with it too. In my case, sexual relations can be difficult at times, and manageable at other times. Although my colon has now been partially amputated and reattached. Don't mistake me for a person wearing a colonscopy bag. Nothing is visible in my case besides the surgery scars. Although there were times before my surgery when I had Ulcerative Colitis that flared up. Those were the days I was hospitalized, and a miserable dog. Times like that can make you feel too ill at times to do much of anything, especially when being fed through an IV.
 
avatar
Valeriona replied to miserable_sob's response:
Hi,

thanks for sharing your experience. I really appreciate. But seems to me that your problem is somehow different to his because as I explained in my first post, he can't do it. I have read all possible information about Crohn's and I can't find something which specifically relates to his problem, though I did find some info which states that sexual activity could be effected. Thank you again for your help and I hope that you are feeling much better now.

Val
 
avatar
hannahleigh89 replied to Valeriona's response:
Has he tried talking to his doctor to have possible medications eliminated, or possibly trying Viagra or Cialis?
 
avatar
Valeriona replied to hannahleigh89's response:
Hi HannahLeigh,

thanks for your reply. I once tried to bring up the subject about taking some sort of pills but he was not very favourable, since he wants to address the problem rather than masking it by taking pills. But I do understand what you mean.

thanks for your help

Val
 
avatar
hannahleigh89 replied to Valeriona's response:
I completely understand that. It seems like I'm always adding a pill for this or that, and it gets very old after a while. I just meant it as sort of a temporary fix. It'd be miserable being in his situation, especially only being in his 30s.
 
avatar
Valeriona replied to hannahleigh89's response:
It is very difficult but I still hope that there is a solution. I know it's very difficult for him to live with such situation but I don't want him to give up. I sometimes can't believe there's no cure for Crohn's given the progress sciecne has made over the years.
 
avatar
miserable_sob replied to Valeriona's response:
I believe Crohns is even more difficult to cure than Ulcerative Colitis. Even if the 2 diseases have lots in common. I only wish they found some kind of real cure before they amputated my colon. Here's the latest news regarding cures http://online.wsj.com/article/SB10001424052748703956904576287360029371614.html?mod=googlenews_wsj
 
avatar
Valeriona replied to miserable_sob's response:
thanks a real lot for this information
 
avatar
WildAries367 replied to mindyj1971's response:
Hi Mindy, I just came across your post and read that you are having intimacy issues due to the ostomy bag. I know exactly how you feel and just thought I would throw out there what I did when I had an ostomy. Crotchless panties saved my sex life! My bag was covered and secure and that made me able to relax more. My husband at the time was also VERY supportive and understanding but I know he was so thankful for the crotchless panties.
 
avatar
mindyj1971 replied to WildAries367's response:
Thanks so much, WildAries! I did buy a "wrap" from a place called OstomySecrets....same idea....it is like a very short skirt that has a small pouch for my bag. It fits very close to the skin....think it's made of spandex or something similar. It does make me feel a little more secure as it covers everything. Thanks a lot for sharing your suggestion with me....I know it's not real easy to talk about this kind of stuff:(

Hugs to you!
Mindy


Spotlight: Member Stories

I'm 24 and I was diagnosed with Crohn's Disease in 2006 after struggling for a couple of years to get a diagnosis. I've tried many, many m...More

Helpful Tips

Prednisone short term versus long term use!
Predinisone can be a very helpful anti-inflammatory drug when used over the shortest term use that is effective. Predisone and other ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.